Consumers are being warned by the US Food and Drug Administration (FDA) against the use of certain homeopathic teething products after it has found high amounts of a toxic substance called belladonna in some of the products, posing potential risk to infants and children.
Laboratory analysis found amounts of belladonna that sometimes far exceeded the amount claimed on the label of these s, the FDA said.
Homeopathic teething tablets are used to provide temporary relief of teething symptoms in children.
Inconsistent levels of belladonna can cause seizures, excessive sleepiness, muscle weakness and skin flushing in children.
The FDA asked Los Angeles-based Standard Homeopathic Co, the manufacturer of Hyland’s teething products, to recall the products from the market, but said the company did not agree to the recall.
Hyland’s said it declined to recall the teething products because it had discontinued them in October after the FDA in September re-opened a 2010 investigation into their safety. That followed another report of a child who had seizure after using the teething tablets.
At this time “we don’t see any additional action to be necessary,” Hyland’s spokeswoman Mary Borneman said.
The FDA had found over 400 side effects reports, including 10 deaths since 2010, according to several reports at that time.
In November, Raritan Pharmaceuticals Inc. recalled three belladonna-containing homeopathic products, two of which were marketed by CVS Health Corp.
In 2010, Standard Homeopathic voluntarily recalled Hyland’s teething tablets from the market to address manufacturing issues.